Nebraska, 2023Winter Weather in Nebraska, March 8 to 9, 2023
March 8 to 9, 2023 · NWS FSD · 2 events in 2 counties and zones
Light drizzle and freezing drizzle during the afternoon and evening of March 8th gradually mixed in with and transitioned to a light, long-duration snowfall through the day on March 9th in response to increasing 850 hPa warm air advection and low-level saturation. Snow slowly dissipated from west to east late in the evening on March 9th and into the early overnight on March 10th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light drizzle and freezing drizzle during the afternoon and evening of March 8th gradually mixed in with and transitioned to a light, long-duration snowfall through the day on March 9th in response to increasing 850 hPa warm air advection and low-level saturation. Snow slowly dissipated from west to east late in the evening on March 9th and into the early overnight on March 10th. Ice accumulations were a glaze at best given warmer ground temperatures and total snowfall ranged from 1 to 5 inches across the region. Winds were light through the event, resulting in minimal overall impact.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 8, 2:27 PM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Mar 8, 2:27 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
227 PM CST Wed Mar 8 2023
.SHORT TERM...(This Evening through Thursday)
Issued at 223 PM CST Wed Mar 8 2023
KEY MESSAGES:
1. Incoming winter storm will bring widespread accumulating snow
through Thursday evening, with most amounts below warning levels.
2. A brief break Friday, with a second round of snow, primarily east
of Interstate 29 Saturday.
3. Colder than normal temperatures and quiet conditions to start
next week, with the next chance for precipitation around mid-
week.
-----------------------------------------------------------------
THIS AFTERNOON: A fairly dreary day across most of the Central US
as stratus stretches from Canada well into the Deep South this
afternoon. The overrunning of colder than normal surface
temperatures by increasing return flow in a broad warm advection
regime will continue to hold this stratus in place today. A surface
front remains stalled across the Tri-State area, allowing lower dew
point air and temperatures in the 20s to drift across the James
River valley into Nebraska.
TONIGHT: The primary weather maker over the upcoming 36 hours is
currently moving towards the Central Rockies this afternoon. This
progressive, but slightly negatively tilted upper trough will
enter the High Plains by daybreak. Ahead of this wave, we should
begin to see a veering of the low-lvl winds towards the southeast
and then south overnight. The increasing low-lvl warm advection,
assisted by a subtle minor vort lobe moving through Nebraska after
dark, may begin to produce light snow along the Highway 20
corridor later this evening. Weak low lvl lift moves northward
overnight, but I do have some concerns that deeper saturation will
wait until closer to 3am. This could lead to a period of very
light snow to even some freezing drizzle towards the I-90 corridor
by midnight.
THURSDAY: Precipitation should begin to increase quickly by mid-
morning as increasing dPVA arrives and the region falls under the
left-exit region of the upper jet. Throwing in some broad 850 mb
warm advection, and the result will be fairly widespread light to
occasionally moderate snowfall moving northeast through the day.
HREF guidance supports some peak snowfall rates around 0.5" per
hour by the middle of the day, likely lasting through the
afternoon. The passage of the 850mb trough should bring a quick
end to snow from southeast to northeast early Thursday evening.
HAZARDS: Overall QPF continues to decrease, a trend that has been
observed for multiple model runs the past 2-3 days. This is partly
due to a stronger signal for the highest moisture transport to move
across Missouri and into southern Wisconsin, thanks to the more
negatively tilted trough passage. SLR may also be over forecast
by model guidance given soundings showing little in the way of a
iso- thermal layer, and only a brief window where the strongest
omega overlaps with the DGZ. This should result in a fairly
widespread 2- 5" snowfall for the area. Limited potential for a
couple 6" snow amounts along the higher terrain areas of the
Buffalo Ridge.
PRODUCTS: Will leave the advisory as is for most areas, though will
expand to the Highway 20 corridor for the potential of 1-3" of
snow. It's possible that if temperatures do climb into the mid 30s
after the snow ends, minimal impact could be felt in this area
outside of falling snow.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 223 PM CST Wed Mar 8 2023
FRIDAY: An inverted trough will pass east through the area by
Friday morning, with winds turning light and variable in the
morning. Temperatures are expected to remain well below normal in
most areas. With winds turning back to the southeast in the
afternoon and evening, minor blowing snow may be possible but feel
the wet nature of the snow should limit this potential some.
SATURDAY-SUNDAY: Our break from snow will be short-lived, with yet
another upper trough moving from the Pacific Northwest. Strong warm
advection ahead of the approaching wave is expected to develop a
progressive band of snow from north central South Dakota into
northern Nebraska. Models showing a bit of instability feeding into
this band (especially south of I-90) which may lead to a mixture of
snow/sleet/rain. The greatest impact is likely to be felt along or
especially east of I-29 where a couple inches of snow may fall, the
highest in the Marshall area and northward into central Minnesota.
A cold front sweeps through the area on Sunday, bringing falling
temperatures but also strong winds behind the upper trough. Have
bumped up current winds slightly, but they may need to be trended
even higher.
MONDAY-TUESDAY: A mid-lvl ridge will move eastward to start the new
week, bringing a couple days of quiet weather to the region. The
coldest day will be on Monday, but with the return of southerly flow
by Tuesday and broad warm advection spreading over the Plains, highs
may finally reach closer to normal.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1100 AM CST Wed Mar 8 2023
IFR conditions may briefly lift towards MVFR levels this
afternoon, before likely settling again after sunset.
Weak low-lvl lift begins spreading northward after 00z, and may
initiate a period of light snow towards the Highway 20 corridor in
the evening. Some questions about if saturation will be deep
enough to produce all snow, or if a period of light freezing
drizzle may be possible towards I-90 after midnight.
Eventually deeper moisture and lift arrive, with an increase in
snow and reduction in visibility and ceilings through Thursday
morning. Anticipating widespread LIFR to VLIFR conditions through
mid-day.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 6 AM Thursday to midnight CST
Thursday night for SDZ039-040-054>056-061-062-066-067-070-
071.
Winter Weather Advisory from 3 AM to 6 PM CST Thursday for
SDZ038-050-052-053-057>060-063>065-068-069.
MN...Winter Weather Advisory from 6 AM Thursday to midnight CST
Thursday night for MNZ071-072-080-081-089-090-097-098.
IA...Winter Weather Advisory from 6 AM Thursday to midnight CST
Thursday night for IAZ001>003-012>014-020>022-031-032.
NE...Winter Weather Advisory from 6 AM Thursday to midnight CST
Thursday night for NEZ013-014.
&&
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...DuxHazardous weather outlook, Mar 8, 3:29 PM CST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
329 PM CST Wed Mar 8 2023
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-092130-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
329 PM CST Wed Mar 8 2023
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...This Afternoon and Tonight
Patchy light snow will increase a bit in coverage, especially
after midnight and over south central South Dakota and near the
Missouri River towards northeast Nebraska. By 6 am Thursday
morning a half an inch to an inch of snow will be possible along
with a light glaze of freezing drizzle.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A stronger system Thursday into Thursday night will bring more
widespread snow to the region. The potential for periods of light
to moderate snow is high. Most areas are expected to see snow
accumulations that are between 3 and 6 inches. Early on Thursday
morning some patchy freezing drizzle will be possible before the
snow develops and could create areas of slick conditions. If you
have travel plans, please monitor the forecast and be prepared to
adjust your plans and allow for extra time should conditions
warrant it.
.SPOTTER INFORMATION STATEMENT...
Winter Weather, Dixon
- When
- March 8, 4:00 PM CST to March 9, 4:30 PM CST
- Where
- Dixon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Light drizzle or freezing drizzle slowly changed over to light snow, accumulating to 4.3 inches at the COOP site in Concord. Ice accumulation was minimal.
Winter Weather, Dakota
- When
- March 8, 4:00 PM CST to March 9, 4:30 PM CST
- Where
- Dakota forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Light drizzle or freezing drizzle slowly changed over to light snow, accumulating to 2.5 inches at the nearby COOP site in Sioux City. In addition, the CoCoRaHS site 3.1 miles southwest of Hubbard measured 1.5 inches of snow. Ice accumulation was minimal.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Avalanche in Utah, March 8 to 13, 20231 death · 1 injured · $25,000 · 71 kt wind · 15 events
- Winter Weather in South Dakota, March 8 to 10, 202324 events
- Winter Weather in Iowa, March 8 to 10, 202311 events
- Flash Flooding and Flood in Texas, March 8 to 9, 20231.75 in hail · 9 events
- Winter Weather in Minnesota, March 8 to 10, 20238 events
- Flooding in Missouri, March 8, 20234 events
- Hail in Texas, March 8, 20231 in hail · 4 events
- Strong Wind in Hawaii, March 8, 20233 events
- Winter Weather in Colorado, March 8 to 9, 20232 events
- High Surf in Hawaii, March 8 to 10, 20231 event
- Winter Weather in Kansas, March 8 to 9, 20231 event
- Blizzard in Alaska, March 8 to 9, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090150, 1090151.